Polymorphic light eruption
Polymorphic light eruption (PLE), or polymorphous light eruption (PMLE), is an acquired disease and is the most common of the idiopathic photodermatoses. PMLE is characterized by recurrent, abnormal, delayed reactions to sunlight, ranging from erythematous papules, papulovesicles, and plaques to erythema multiforme–like lesions on sunlight-exposed surfaces.
Polymorphic light eruption is a common reaction to sunlight (ultraviolet light) that occurs in "light-sensitive" individuals. Small red pimples and blisters appear on the skin within 1 to 4 days after exposure to sunlight. They disappear within 2 weeks. The cause is unknown. Some experts think it is a type of delayed allergic reaction. Controlled ultraviolet light exposure may reduce some of the symptoms. A delayed-onset, spotty, itchy eruption appears on the skin, and may take between 5 to 10 days to clear. The rash usually consists of small red spots or blisters and can appear on any part of the body that has been exposed to sunshine, although commonly the face and the backs of the hands will be spared. It tends to heal without scarring.
Polymorphic light eruption (PMLE) generally occurs in adult females aged 20 to 40, although it sometimes affects children and rarely males. It is more common in places where sun exposure is uncommon, such as Northern Europe, where it is said to affect 10% of women holidaying in the Mediterranean. It can be the first sign of lupus erythematosus, but this is not usually the case. The name 'polymorphic' refers to the fact that the rash can take many forms, although in one individual it usually looks the same every time it appears. The commonest variety is crops of 2-5 mm pink or red raised spots occurring on the arms. Other areas may be involved, particularly the chest and lower legs, but the face is usually spared. Sometimes the rash looks like dermatitis, i.e. it is blistered and then larger dry, red patches appear
PMLE may be a rare occurrence in the individual concerned or may occur every time the skin is exposed to sunlight. In most, it occurs each spring, provoked by several hours outside on a sunny day. If further sun exposure is avoided, the rash settles in a few days and is gone without a trace within a couple of weeks. It may or may not recur next time the sun shines on the skin. However, if the affected area is exposed to more sun before it has cleared up, the condition tends to get more severe and extensive. In most individuals there is a hardening as the summer progresses and more sun can be tolerated without a rash appearing. However, this does not always occur, and some very sensitive individuals even develop PMLE in the winter.
PMLE is thought to be caused by an immune reaction to a compound in the skin which is altered by exposure to ultraviolet radiation. The result is an inflammatory rash. It is usually provoked not only by short wavelength UVB but also longer wavelength UVA. This means the rash can occur when the sunlight is coming through window glass, and that sunblocks may not be all that effective at preventing it. Many patients find that they can prevent the condition by wearing protective clothing, avoiding the sun between 11am and 3pm, and frequently applying broad-spectrum, high-protective-factor sun barrier preparations - a line of action that, although effective, restricts one's lifestyle during the summer months.
Another way to prevent PLE is to undergo a course of desensitisation treatment. The patient goes into a phototherapy cubicle where those parts of the body that are normally kept covered become exposed to ultraviolet light. The ultraviolet exposure is gradually increased, thereby increasing the skin's natural sunlight protection. Desensitisation is normally conducted early in springtime and the effect is usually completely lost during the subsequent winter, so it needs to be repeated annually
Anti-itch preparations, such as calamine lotion, may produce some temporary improvement. Moderate or potent topical steroid creams may help suppress the condition when it arises. Occasionally, a doctor may prescribe a course of steroid tablets, although this is usually avoided because of possible side effects.